Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 336, NWS Sioux Falls, SD

July 11, 2004Aurora County, Jerauld County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2004, 11:34 PM CDT for Aurora County, Jerauld County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 11:34 PM CDT (04:34 UTC)
Expired
Jul 12, 2004, 12:00 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Aurora County, SD, Jerauld County, SD

The radar

The Aberdeen radar (KABR), 168 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2835 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 120434
SVRFSD
SDC003-073-120500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1133 PM CDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL MIDNIGHT CDT

* AT 1132 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF   
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS   
  LOCATED OVER JERAULD COUNTY...OR ABOUT 23 MILES NORTHEAST OF   
  CHAMBERLAIN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS NEAR THE AURORA AND JERAULD COUNTY LINE 

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4407 9893 4394 9893 4394 9882 4379 9844
      4396 9852

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 8:15 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 11, 8:15 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
815 PM CDT SUN JUL 11 2004

.DISCUSSION...
MAIN CONCERN THIS EVENING IS CHANCE FOR PCPN AND THEN FOR FOG IN
PARTS OF THE REGION.  LOOKING AT CONVECTIVE CHANCES.  NUMEROUS CELLS
MOVING TOWARD THE MISSOURI RIVER FROM WRN SD AT THIS TIME.  KABR AND
KLBF SOUNDINGS SHOW A SUBSTANTIAL CAP AS ONE MOVES EAST.  CONVECTION
NEAR PIR MAY BE SHOWING EFFECTS OF CAP AS IT HAS BEGUN TO WEAKEN.
THIS CAP LOOKS LIKE IT SHOULD PREVENT ANY CONVECTION FROM REACHING
THE CWA OVERNIGHT...EVEN ELEVATED CONVECTION SO WL LEAVE DRY.  AS
FOR FOG...WEAK WIND SHIFT MOVED THROUGH SW MN EARLIER THIS EVENING.
AS SUNSETS EXPECT THAT FLOW WILL BECOME LIGHT SE IN SW MN.  WITH
AMPLE RAINFALL AND MSTR APPROXIMATELY 100 MB DEEP...THIS WOULD SEEM
TO BE CONDUCIVE FOR FOG DEVELOPMENT.  SO WILL ADJUST GRIDS AND TO
INDICATE SOME DENSE FOG POSSIBLE IN SW MN.  WILL NOT ISSUE DENSE FOG
ADVISORY AT THIS TIME AS COVERAGE AND DURATION OF FOG UNKNOWN AT
THIS TIME.

EXCEPT FOR MINOR CHANGES TO CLOUD GRIDS TO ANTICIPATE CIRRUS COMING
OVER THIS EVENING...AND WIND GRIDS...FOR OTHER CHANGES FROM CURRENT
FORECAST ANTCIPATED.

NEW ZFP AND GRIDS OUT BY 845 PM CDT.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
SCHUMACHER
Hazardous weather outlook, Jul 11, 9:18 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
918 PM CDT SUN JUL 11 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
918 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE ACROSS THE AREA
LATE MONDAY AFTERNOON AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 11, 5:43 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
543 PM CDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND DMG     7 SW WESSINGTON SPRINGS 44.01N 98.67W
07/10/2004                   JERAULD            SD   PUBLIC

            6 INCH DIAMETER BRANCH DOWNED

1220 AM     TSTM WND DMG     2 N FEDORA              44.04N 97.79W
07/11/2004                   MINER              SD   TRAINED SPOTTER

            SEVERAL 4 TO 6 INCH DIAMETER BRANCHES DOWN

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 11:59 PM CDTSevere Thunderstorm WarningFSDAurora, Jerauld31 min
Jul 12, 12:17 AM CDTSevere Thunderstorm WarningFSDSanborn43 min
Jul 12, 12:30 AM CDTSevere Thunderstorm WarningFSDAurora30 min
Jul 12, 12:54 AM CDTSevere Thunderstorm WarningFSDMiner51 min
Jul 12, 2:00 AM CDTSevere Thunderstorm WarningFSDKingsbury30 min
Jul 12, 5:57 AM CDTSevere Thunderstorm WarningFSDBeadle48 min
Jul 12, 1:17 PM CDTSevere Thunderstorm WarningFSDBrule28 min
Jul 12, 2:26 PM CDTSevere Thunderstorm WarningFSDBrule34 min
Jul 12, 2:57 PM CDTSevere Thunderstorm WarningFSDCharles Mix33 min
Jul 12, 2:58 PM CDTSevere Thunderstorm WarningFSDBrule32 min
Jul 12, 3:29 PM CDTSevere Thunderstorm WarningFSDCharles Mix31 min
Jul 12, 3:35 PM CDTSevere Thunderstorm WarningFSDGregory25 min
Jul 12, 4:00 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory30 min
Jul 12, 4:03 PM CDTTornado WarningFSDGregory27 min
Jul 12, 4:30 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory30 min
Jul 12, 5:12 PM CDTSevere Thunderstorm WarningFSDGregory33 min
Jul 12, 6:38 PM CDTSevere Thunderstorm WarningFSDMinnehaha22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.